opioid overdose

How to recognize an opioid overdose?

GenPsych March 2018

How to recognize an opioid overdose?

As the addiction to opioids, other drugs and alcohol continue to plague our country; it is essential that you can recognize when someone is having an opioid overdose. Every minute counts and being aware of the symptoms can help you save the life of a stranger or family member. Even people who have abused drugs or alcohol for many years are in danger of an overdose. Don’t assume that everything will be ok; overdoses are growing in number every day all over the country. If you think something is wrong, there probably is. It is better to be proactive than to regret not acting on your instincts.

It is difficult to recognize if a person is having a substance-induced high or an opioid overdose. Below is some information on how to tell the difference. If you are not sure and can’t decide if an overdose is happening, it is best to treat the situation as an overdose and call 911– you could save a life.

If someone you are with is high on drugs, or pills here are some of the typical symptoms you will notice:

• Pupils are contracted and appear smaller than normal.
• Their muscles are slack and droopy.
• They are nodding out or slipping in and out of consciousness.
• Excessive body scratching due to itchy skin.
• Slurred speech.
• They may be out of it, but they still respond to outside stimuli like loud noise or a light shake from a concerned friend.

If you notice that someone is getting very high or acting in a way that seems odd, it is crucial not leave them alone. If the impaired person is still conscious, try walking them around, keeping them awake, and monitoring their breathing. If you sense something is wrong, don’t leave them alone.

Signs of a drug or opioid overdose:

• Loss of consciousness.
• Unresponsive to outside stimulus.
• Awake, but not able to speak or communicate.
• Breathing is slow and shallow, erratic, or may have stopped altogether.
• For lighter skinned people, their skin tone turns bluish purple, for darker skinned people, their skin turns grayish or ashen.
• Making choking sounds, or a snore-like gurgling noise (this is sometimes called the “death rattle”).
• Vomiting and or gagging.
• Body is very limp, and their muscles offer no resistance while moving them.
• Their face is pale and or clammy.
• Their fingernails and lips turn blue or purplish black.
• Pulse (heartbeat) is slow, erratic, or not there at all.

If someone is making strange sounds while they are “sleeping” you should wake them up, especially if you know the person has a history of using or abusing opioids or other drugs. Many people make the mistake of thinking a person is snoring, when in fact the person is experiencing an overdose. It is rare for someone to die immediately from an opioid overdose and in most cases when people survive an overdose, it’s because someone was there to help, recognized the warning signs and called for help right away.

The most important thing you can do is to stay calm, not panic, and act straight away.

 

GenPsych has five treatment centers throughout New Jersey. We offer an Intensive Outpatient Program (IOP) to help our clients recover from Anxiety, Depression, Eating Disorders, Alcohol and Drug Addiction. If you or a loved one need help, don’t wait, start today.
Phone: 855-436-7792
http://genpsych.com/

Further Reading:

www.webmd.com/mental-health/addiction/drug-overdose#1
www.ncadd.org/get-help/get-immediate-help/drug-overdose-emergency

One thought on “How to recognize an opioid overdose?

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: